Alert archive / California / Flash Flood Watches in 2023

Flash Flood Watch 6, NWS Eureka, CA

November 18, 2023Del Norte County, California

NWS Eureka, CA issued this flash flood watch at Nov 18, 2023, 3:00 AM PST for Del Norte County, California. It took effect at Nov 18, 2023, 2:00 PM PST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Nov 18, 2023, 3:00 AM PST (11:00 UTC)
In effect from
Nov 18, 2023, 2:00 PM PST
Expired
Nov 18, 2023, 6:06 PM PST
In force
4 hr
Issued by
NWS Eureka, CA
Flood severity
None

County Del Norte County, CA

The radar

The Medford radar (KMAX), 109 km from the middle of the area, began a volume at 11:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 11.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2023-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2023-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1600 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

466 
WGUS66 KEKA 181100
FFAEKA

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Eureka CA
300 AM PST Sat Nov 18 2023

CAZ102-182015-
/O.NEW.KEKA.FF.A.0006.231118T2200Z-231119T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Del Norte Interior-
300 AM PST Sat Nov 18 2023

...FLASH FLOOD WATCH FOR THE SMITH RIVER COMPLEX BURN SCAR IN EFFECT 
FROM 2 PM PST THIS AFTERNOON THROUGH THIS EVENING...

* WHAT...Flash flooding and debris flows caused by excessive 
  rainfall are possible over the Smith River Complex burn scar.

* WHERE...A portion of northwest California, including the following 
  area, Del Norte Interior.

* WHEN...From 2 PM PST this afternoon through this evening.

* IMPACTS...Heavy rainfall over the Smith River Complex burn scar is 
  expected up to and during the period of the watch. Residents near 
  the Smith River Complex burn scar should prepare for potential 
  flooding impacts. Be sure to stay up to date with information from 
  local authorities. Heavy rainfall could trigger flash flooding of 
  low-lying areas, urbanized street flooding, and debris flows in 
  and near recent wildfire burn scars. Mudslides and falling rocks 
  could also create hazardous driving conditions on highway 199.

* ADDITIONAL DETAILS...
  - National Weather Service Meteorologists are forecasting heavy
    rainfall over the Smith River Complex burn scar, which may
    lead to flash flooding and debris flows.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

DB
2 follow-up statements
960 
WGUS66 KEKA 182001
FFAEKA

Flood Watch
National Weather Service Eureka CA
1201 PM PST Sat Nov 18 2023

CAZ102-190300-
/O.CON.KEKA.FF.A.0006.231118T2200Z-231119T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Del Norte Interior-
1201 PM PST Sat Nov 18 2023

...FLASH FLOOD WATCH FOR THE SMITH RIVER COMPLEX BURN SCAR REMAINS 
IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WHAT...Flash flooding and debris flows caused by excessive 
  rainfall continue to be possible over the Smith River Complex burn 
  scar.

* WHERE...A portion of northwest California, including the following 
  area, Del Norte Interior.

* WHEN...Until 7 PM PST this evening.

* IMPACTS...Heavy rainfall over the Smith River Complex burn scar is 
  expected up to and during the period of the watch. Residents near 
  the Smith River Complex burn scar should prepare for potential 
  flooding impacts. Be sure to stay up to date with information from 
  local authorities. Heavy rainfall could trigger flash flooding of 
  low-lying areas, urbanized street flooding, and debris flows in 
  and near recent wildfire burn scars.

* ADDITIONAL DETAILS...
  - National Weather Service Meteorologists are forecasting heavy
    rainfall over the Smith River Complex burn scar, which may
    lead to flash flooding and debris flows.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

MKK
835 
WGUS66 KEKA 190206
FFAEKA

Flood Watch
National Weather Service Eureka CA
606 PM PST Sat Nov 18 2023

CAZ102-190315-
/O.CAN.KEKA.FF.A.0006.000000T0000Z-231119T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Del Norte Interior-
606 PM PST Sat Nov 18 2023

...FLASH FLOOD WATCH FOR THE SMITH RIVER COMPLEX BURN SCAR IS 
CANCELLED...

The Flash Flood Watch for the Smith River Complex is cancelled for a 
portion of northwest California, including the following area, Del 
Norte Interior.

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

$$

JMG

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this flash flood watch went out at Nov 17, 3:44 PM PST, 11 hours 16 minutes earlier.

Area forecast discussion, Nov 17, 3:44 PM PST, 11 hours 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
344 PM PST Fri Nov 17 2023

.SYNOPSIS...Showers and isolated thunderstorms are forecast this
evening through Saturday night. Showers activity will diminish on
Sunday as a colder and stable airmass settles over the region.
Dry weather is forecast to prevail into early next week.

&&

.DISCUSSION...Composite reflectivity radar imagery shows isolated
showers moving northwestward across Mendocino and Lake counties
this afternoon as a shortwave pin-wheeling around the closed
upper-level low positioned west of Central California over the
offshore waters. Precipitation is expected to increase in coverage
and intensity this evening as the aforementioned upper low
gradually move toward northern California tonight and Saturday
morning. Moisture and showers will spread northwestward into
Humboldt and Trinity Counties late this afternoon and evening with
the southeasterly flow aloft. The boundary layer will increase
with CAPE values around 100-250 J/kg across Southern Humboldt,
Mendocino and Lake counties. Isolated thunderstorms, brief heavy
downpours and small hail will be possible.

Farther northwest over the Gulf of Alaska, an upstream trough will
driven a cold front across the northern portion of the area on
Saturday evening. Convective allowing models indicate moderate to
strong showers moving across the area early Saturday afternoon
north of Cape Mendocino. With 500 mb temperatures dropping to
-25C and boundary layer Cape around 100-300 J/kg, isolated
 thunderstorms, brief heavy downpours and small hail will be
 possible with it. Rainfall total amounts of a half to an inch is
 expected across the region, with up to two inches over isolated
 higher elevations. Southerly winds increase to around 25-35 mph
 ahead of an advancing front Saturday evening.

Snow level will be around 7000-8000 feet today into Saturday
afternoon, before lower to around 3500-4000 feet Saturday night
into early Sunday morning behind of the front. Forecast snow
amounts are too low, less than an inch in 12 hours, to warrant a
winter advisory even for Scott Mtn Pass at 5400 feet.

The airmass will become colder on Sunday and then drier Sunday
night and Monday as a ridge builds. Offshore flow should result in
slow drying, however suspect there will be fog and low clouds in
the interior valleys. Frost and freezing temperatures will be
distinct possibility for the North Coast and adjacent valleys
early Monday morning.

Beyond Monday, an upper ridge and dry weather will dominate early
to mid next week. A shortwave trough will move over the ridge and
may bring some light showers or rain or drizzle around mid week.

&&

.AVIATION...Increasing cloud cover and shower activity will occur
through the remainder of the day as a lower pressure system off
the California coast approaches the region. Possible heavy showers
and some isolated thunderstorm will develop into the afternoon
hours, with highest confidence further south in Mendocino and Lake
counties. Ceilings will lower over the Ukiah valley tonight. Low-
level wind shear will also impact UKI this evening into Saturday
with southeasterly winds aloft at around 30 kts. Outside of any
productive showers, prevailing offshore winds will generally
maintain VFR conditions at ACV and CEC through tonight.

&&

.MARINE...Southeasterly winds will increase tonight, with winds
strongest over the southern outer waters. A compact area of low
pressure will generate locally stronger winds, heavy rain showers
and possibly a stray thunderstorm over the southern waters this
through tonight. Localized gusts up to 30 kts are possible with
these storms. A front approaches the area Saturday afternoon, and
northerlies will increase sharply behind this front, especially in
the northern outer waters. Gale force winds are expected in the
northern outer waters with gusts up to 40 kts possible. Small craft
conditions are expected in the other zones. A large northwesterly
swell will build in behind the front on Sunday, peaking at about 15
feet at 12 seconds.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
None.
NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory from 2 PM Saturday to 9 AM PST Sunday
     for PZZ450.

     Small Craft Advisory from 4 AM Saturday to 9 AM PST Sunday
     for PZZ455.

     Gale Watch from Saturday afternoon through Saturday evening
     for PZZ470.

     Small Craft Advisory until 9 AM PST Sunday for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 17, 4:32 PM PSTSpecial Weather StatementEKALake28 min
Nov 17, 4:59 PM PSTSpecial Weather StatementEKALake46 min
Nov 17, 5:17 PM PSTSpecial Weather StatementEKAHumboldt28 min
Nov 17, 8:23 PM PSTGale WarningEKA25 hr
Nov 18, 3:09 AM PSTHazardous Seas WarningEKA36 hr
Nov 18, 1:51 PM PSTWind AdvisoryEKADel Norte, Humboldt7 hr
Nov 18, 3:41 PM PSTSpecial Weather StatementEKADel Norte, Humboldt49 min

Nearby

Flash Flood Watches in California, 2023Every flash flood watch in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.